What is this CVVHD device telling you about your patient?
A 74-year-old man was admitted to the haematology ward because of acute promyelocytic leukaemia and treated with all-trans retinoic acid and arsenic trioxide. Treatment was complicated by differentiation syndrome. The patient developed progressive respiratory failure caused by herpes simplex virus pneumonia. Following admission to the intensive care unit, he was intubated and mechanically ventilated. Treatment included parenteral nutrition and propofol. Renal failure, most likely due to shock, developed and renal replacement therapy was initiated. One day later discoloured blood was seen in the continuous venovenous haemodialysis (CVVHD) circuit (figure 1).
What is your diagnosis?
Diagnosis: severe hypertriglyceridaemia
The pictures show a yellowish, opaque substance both at the top of the continuous venovenous haemodialysis (CVVHD) filter and in the bubble catcher. Dyslipidaemia was suspected. A complete lipid profile, available from a few days earlier, showed a markedly elevated triglyceride level (7.6 mmol/l [0.6-2.2 mmol/l]). HDL cholesterol was lowered (0.20 mmol/l [0.9-1.7 mmol/l]) and total cholesterol, non-HDL cholesterol, LDL cholesterol and lipoprotein A were within normal limits. The triglyceride level had been within normal limits five months before admission. When the abnormality was seen, the patient was on parenteral nutrition (SmofKabiven ‘1970’, SmofKabiven Extra Amino ‘2025’) at a dose ranging from 1 to 2 litres a day for ten days, and on propofol at a dose of 4 mg/kg/h for three days.
Hypertriglyceridaemia is not uncommon in critically ill patients, with a prevalence of up to 50% in those receiving propofol and 25% of those on parenteral nutrition.[1,2] Hypertriglyceridaemia is also a hallmark of the haemophagocytic syndrome, is associated with sepsis and, interestingly, is seen in patients with acute promyelocytic leukaemia, especially those treated with all-trans retinoic acid and arsenic trioxide.[3,4]
Hypertriglyceridemia is associated with several complications, one of which is acute pancreatitis. The prevalence of acute pancreatitis in patients treated with propofol complicated by hypertriglyceridaemia is presumably low. Triglycerides are considered a marker of fat overload syndrome, a phenomenon seen in, mostly accidental, rapid infusion of nutritional lipid emulsions and characterised by headaches, fever, jaundice, hepatosplenomegaly, respiratory distress and spontaneous haemorrhage. Hypertriglyceridaemia was identified as a major risk factor for both disseminated intravascular coagulation and differentiation syndrome in patients with acute promyelocytic leukaemia. Hypertriglyceridaemia is not frequently reported as a cause of renal replacement therapy (RRT) dysfunction. Whether hypertriglyceridaemia in the critically ill increases the long-term risk for cardiovascular disease is unknown.
The SmofKabiven product information, as available with the drug registration authority, includes the recommendation to discontinue infusion as soon as signs of the fat overload syndrome manifest, although without reference to relevant literature. A recent review on monitoring nutrition in the ICU recommends ‘prompt investigation’ as soon as the triglyceride level exceeds 5.6 mmol/l. However, whether this level is a proper cut-off value related to acute pancreatitis or fat overload syndrome in the critically ill was not substantiated.
In our patient, multiple potential causes of hypertriglyceridaemia were identified, including parenteral nutrition, propofol and all-trans retinoic acid/arsenic trioxide. A concomitant haemophagocytic syndrome could not be excluded with certainty. Propofol and parenteral nutrition were continued, as there were no signs of acute pancreatitis and no RRT dysfunction was reported. However, the dose of parenteral nutrition was halved and we changed the prescription to SmofKabiven Extra Amino ‘2025’, which contains slightly less triglycerides. Due to interference caused by hyperbilirubinemia, follow-up of triglyceride level could not be accomplished.
A phenomenon as was seen with our patient should warrant further investigation. A complete lipid profile, including triglyceride level, should be ordered, and the cause identified. Healthcare professionals are advised to be vigilant for signs of acute pancreatitis and fat overload syndrome in patients with hypertriglyceridaemia. The presented case shows once again that invaluable information can be found at the bedside and doctors and nurses alike are encouraged to remain attentive during their physical examination and to not oversee more subtle signs from ICU devices.
All authors declare no conflict of interest. No funding or financial support was received. Written informed consent was obtained for the publication of this case report.
- Kovacevic MP, Dube KM, Lupi KE, Szumita PM, DeGrado JR. Evaluation of Hypertriglyceridemia in Critically Ill Patients With Coronavirus Disease 2019 Receiving Propofol. Crit Care Explor. 2021;3:e0330.
- Llop J, Sabin P, Garau M, et al. The importance of clinical factors in parenteral nutrition-associated hypertriglyceridemia. Clin Nutr. 2003;22:577-83.
- Golucci APBS, Marson FAL, Ribeiro AF, Nogueira RJN. Lipid profile associated with the systemic inflammatory response syndrome and sepsis in critically ill patients. Nutrition. 2018;55-56:7-14.
- Sun J, Lou Y, Zhu J, et al. Hypertriglyceridemia in Newly Diagnosed Acute Promyelocytic Leukemia. Front Oncol. 2020;10:577796.
- Moon HJ, Hwang IW, Lee JW, Hong SY. A case of fat overload syndrome after rapid infusion of SMOFlipid emulsion in an adult. Am J Emerg Med. 2017;35:660. e3-660.e4.
- Yamakawa T. High triglyceride is a major risk factor of DIC and differentiation syndrome in acute promyelocytic leukemia. Ann Oncol. 2019;30:v446.
- College ter Beoordeling van Geneesmiddelen; Geneesmiddeleninformatiebank: SmofKabiven, emulsie voor infusie [Internet]. Available from: https://www.geneesmiddeleninformatiebank.nl/smpc/h101688_smpc.pdf. [Accessed 23rd August 2022].
- Berger MM, Reintam-Blaser A, Calder PC, et al. Monitoring nutrition in the ICU. Clin Nutr. 2019;38:584-93.